Could it be the meds or an infection causing my dad to become extremely confused?

Follow
Share

dad became a little confused a week ago. the doctor gave him Ceftin for bronchitis (he has no UTI). After taking the Ceftin he is now extremely confused, irritated and almost hallucinating. Could it be the meds or is the infection causing this. Anyone have this experience?

This question has been closed for answers. Ask a New Question.
9

Answers

Show:
You should get him to his doctor as soon as possible. Don't wait.
Helpful Answer (0)
Report

Yes, sulfa drugs are related to blood sugar medications, and can cause low blood sugar and blackouts (I lost two days once; was walking around but my college roommates said I was acting weird. Came "to" in class; went straight to the infirmary.)
Helpful Answer (0)
Report

You should definitely let the dr know if it is worrying you. So many things can cause confusion. Confusion is a symptom. And this symptom can often lead to worse things even death. Imbalance (either top high or too low) of potassium and/ or sodium can cause confusion and "can" lead to death if the cause of this is not determined by a doctor. ) just an example. Meningitis, lots of things can cause confusion. The body is very complex, best get to the ER, or dr soon.

Has he. Become incontinent, If he has memory loss or dementia. Get him tested for hydrocephalus ( sorry if spelled wrong), as this problem. Is one of the highly misdiagnosed as dementia. My father was misdiagnosed for several years until a dr just hearing the symptoms told us to get him tested. One short surgery later... he was his old self... but had short term memory loss because it too so many years to diagnose.
Hope this helps.
Helpful Answer (0)
Report

Sounds like good suggestions. Just wanted to share my hubby w Alz & I were driving CA to WA & 2nd nite he talked constantly w nonsense so we had maybe 3 broken hrs of sleep continued next day so in 3rd nite motel called pharmacist said give Tylenal pm. Well I gave him 2 & he slept all night & in car next day & snapped back into his old self & has stayed that way 2 wks so far. For what it's worth wanted to share.
Helpful Answer (2)
Report

Review the contraindications for that medication and it will educate you more to determine which adverse reaction has occurred so that you can assist the doctor, in addition to any known allergies that are listed. Also, people take the meds and don't either drink enough water with it and/or skip meals, so instead of absorbing that medication as intended, you increase the likelihood for adverse reactions on a daily basis, for example, until you find out the correct dosage and remove other items that can interfere with most medications, i.e. caffeine, etc
Helpful Answer (1)
Report

I concur! I go comatose with anything with Sulfa in it. I thought I was dying the time they gave me Zpac. I hallucinate when running the lowest temperatures.

Call the doctor tomorrow or you can call the "Nurse On Call" at most hospitals anytime and any day. If it gets worse, stop the medicine and get to your doctor as soon as possible. It definitely could be a medicine reaction.
Helpful Answer (0)
Report

Sometimes drugs cause side effects such as being forgetful ,being confused sleepiness and others. You will know if it's true if you just ask around 3of your friends if they notice the same reaction.
Helpful Answer (0)
Report

Yes agree with the above. Could be a adverse reaction from the antibiotic or even that he is not getting enough oxygen due to the bronchitis. Definitely call his PCP and maybe ask him to prescribe an inhaler to open up his bronchi.
Helpful Answer (0)
Report

Confusion is considered a serious side-effect for ceftin and you should report this to his doctor.

Your profile says Dad has dementia. Was his "little confusion" a week ago an increase in his usual symptoms?

I noticed with my husband that often the first sign of an infection was an increase in his confusion. Then I'd watch closely and sure enough within a few days he'd have a fever and other symptoms. Sometimes he'd remain confused for a while after the infection was cleared up, but he did always return to his baseline.

So in my experience, it could be the bronchitis causing this. But since confusion is a known side effect of that drug, do discuss it with his doctor. Perhaps a different antibiotic could be tried.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.